Indiana, 2026

Tornadoes and Hail in Indiana, February 19, 2026

February 19, 2026 · NWS IND · 20 events in 13 counties and zones

A strengthening storm system lifted through the Middle Mississippi Valley on the 19th, dragging its warm frontal zone northward through the Midwest, and bringing near-record high temperatures and anomalous dewpoints into central Indiana. Multiple rounds of severe weather occurred over the region, from early morning large hail in two far-northern zones, covering roads in Warren County, to more…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20 million
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A strengthening storm system lifted through the Middle Mississippi Valley on the 19th, dragging its warm frontal zone northward through the Midwest, and bringing near-record high temperatures and anomalous dewpoints into central Indiana. Multiple rounds of severe weather occurred over the region, from early morning large hail in two far-northern zones, covering roads in Warren County, to more organized evening severe weather from rotating supercell thunderstorms. Through the evening of the 19th, the destabilized atmosphere combined with a stregthening low-level jet stream that progressed eastward into the region, boosting 0-1 km wind shear as high as 300 m2/s2. A resultant cluster of discrete late-day to evening supercells were focused along the frontal zone, near or south of the Interstate 70 corridor, and produced scattered large hail over 6 counties and isolated wind damage to trees and/or power poles in 4 counties.

A stronger supercell with a history of producing two weak tornadoes in Crawford County, Illinois, continued into central Indiana, spawning an EF-0 tornado in Sullivan County, an intense EF-2 just west of Bloomington that caused extensive structural damage to homes, apartments, and airport facilities, and a brief EF-U in Decatur County; this cell also produced ping-pong ball (1.50-inch diameter) sized hail in Greene and Monroe Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 19, 12:29 AM EST, 2 hours 7 minutes earlier. Its key messages:

  • Areas of fog possible late tonight into Thursday morning.
  • Scattered strong to severe storms likely Thursday afternoon into evening with the primary threats damaging winds/isolated tornadoes.
  • Colder for the weekend, with scattered light snow possible Sunday.
Area forecast discussion, Feb 19, 12:29 AM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1229 AM EST Thu Feb 19 2026

.KEY MESSAGES...

- Areas of fog possible late tonight into Thursday morning.

- Scattered strong to severe storms likely Thursday afternoon into
  evening with the primary threats damaging winds/isolated tornadoes.

- Colder for the weekend, with scattered light snow possible Sunday.

&&

.FORECAST UPDATE...
Issued at 943 PM EST Wed Feb 18 2026

Skies remain mostly clear this evening but cirrus was quickly
streaming in from the west while stratus was expanding north across
western Kentucky on the leading edge of the deeper surge of moisture
from the south. Temperatures at 02Z ranged from the mid 40s to the
mid 50s across most of the forecast area.

Remnants of the dry airmass that was advected into the region from
the southwest lingers this evening but moisture is creeping north
into the region slowly evidenced by the stratus developing in the
lower Ohio Valley. Much of the overnight will focus on moving the
initial pieces closer into place for the severe weather threat
developing across the Ohio Valley for Thursday afternoon and
evening.

Moisture will continue to advect north overnight in advance of a
warm front that will lift into the lower Ohio Valley closer to
daybreak Thursday. Mid and high level clouds will gradually
encompass the region over the next several hours with stratus
expanding into the region from the south late tonight as isentropic
lift in the near surface layer expands into the forecast area. Some
of the CAMs guidance has been particularly aggressive in developing
expansive fog in the predawn hours through daybreak. The cloud
shield aloft should in theory mitigate widespread dense fog but the
presence of little wind flow near the surface does support greater
coverage of fog over most of central Indiana. It will take time to
fully shove out the remnant drier boundary layer air but areas of
fog with widespread stratus will become more prevalent from the
south after 08-09Z and likely persisting through daybreak as an
increasingly sharp inversion develops near 950mb.

Much drier air aloft supports the potential for light showers and
drizzle to develop late but elevated instability is noted on the
model soundings as well with the increase in warm advection...
presenting a non-zero risk for an area of elevated convection
developing as well. Have nudged up precip chances as a result in the
09-15Z timeframe focused especially across the northwest half of the
forecast area.

Lows will fall a bit further from current readings with a north-
south range from the mid 40s to the lower 50s. Zone and grid updates
out.

&&

.SHORT TERM (This evening through Thursday)...
Issued at 327 PM EST Wed Feb 18 2026

Tonight...

The lead shortwave trough progressing through the Great Lakes has
carried with it a psuedo-dryline into northern portions of Indiana
into eastern Illinois. Mixing of drier air aloft in the BL has
shunted the moisture axis eastward this afternoon extending along
the Ohio River valley, with several weaker moisture
discontinuities/surface pressure troughs noted on surface analysis
and radar imagery across central Indiana. As the dryline boundary
slows down its eastward advancement this evening owing to
decoupling/weakening of the stronger flow aloft, expect it to stall
across western portions of central Indiana. Another in a series of
shortwave troughs will rotate out of the west coast longwave trough
into the central plains tonight. Associated with this feature,
surface/low level pressure/height falls will aid in the
boundary/moisture axis to retreat northwestward. The pattern looks
favorable for patchy fog to form late tonight. A greater threat for
dense fog would exist if not for the increasing mid level FGEN clouds
moving in after midnight as well as surface winds remaining in the 5-
7 kt range. In addition, subtle low level forcing with the frontal
boundary may support a few showers/sprinkles towards morning.

Thursday...

A few light shallow convective showers/sprinkles will be possible in
the morning before the effective warm front shifts away from central
Indiana. Meanwhile, a surface low pressure will deepen over the
lower MO valley during the morning moving towards the Quad cities
area by 00Z. An associated dryline will move into the MS valley by
early-mid afternoon (18-20Z). Convection is expected to initiate
along this dryline during this period, moving quickly towards and
into central Indiana by late afternoon/early evening (21-00Z).
Dewpoints within the moisture axis are expected to be between 54-
57F. Forecast soundings depict two pronounced inversion across
central Indiana, one centered around 850 mb being an effective
remnant base of the EML from Wednesdays dryline, and the second one
a subsidence inversion centered between 400-500mb, on the
equatorward side of the strong upper level jetstream core of 130-150
kt. As a result, instability is not overly impressive (500-800 j/kg
of MUCAPE). Strong deep layer shear profiles (0-6 km from 60-80 kts)
support supercell characteristics, but there is still some concern
that the threat for a deep enough cloud layer (with aforementioned
400-500mb inversion) for charge separation/lightning will be
mitigated. Therefore have opted to carry high pops but scattered TS
wording. As far as hazards go, relatively fast storm motions will
support some damaging wind potential although low level lapse rates
will be marginally supportive. Forecast hodographs show around 150-
200 m2/s2 0-1 SRH after 22Z, so the threat for isolated tornadoes is
also possible with any storms that are already rotating. The threat
for severe hail seems mitigated given the following reasons (shallow
layer of buoyancy, relatively mild BL temps (60s) and lack of a
deeper layer of steep lapse rates limiting updraft intensity,
despite strong vertical shear profiles.

Thursday Night...

Rain/Thunder/Severe threat should come to an end quickly between 03-
06Z with passage of surface trough/remnant dryline. A cold front
will move into central Indiana after 06Z. Steep low level lapse
rates and strong CAA behind the front will support increasing
westerly wind gusts up to 30 mph towards 12Z. In addition a few
light sprinkles will be possible across areas north of I-70 on the
fringes of strong mid level forcing.

&&

.LONG TERM (Thursday night through Wednesday)...
Issued at 327 PM EST Wed Feb 18 2026

Friday and Saturday...

More seasonable temperatures return for Friday into Saturday behind
the low pressure system. A tighter pressure gradient along with cold
advection will bring breezy conditions Friday, with gusts into the
30 to 40 mph range possible, especially north.

Sunday and Monday...

An upper level low will move southeast through the Great Lakes
region around Sunday, bringing a brief return to winter to central
Indiana. Some uncertainty remains in the timing and strength of the
upper low, so specifics on timing and PoPs may change. At least some
scattered light snow showers will be around the area on Sunday, with
the potential for up to a dusting of snow, mainly across the
northeastern forecast area.

Temperatures will top out in the 30s on Sunday and Monday. Lows
Monday night will be in the teens for some areas.

Tuesday and beyond...

Temperatures will moderate as the upper low exits the area. A weaker
upper trough could bring some light precipitation on Wednesday.
Highs by Wednesday may return to around 50 degrees.

&&

.AVIATION (06Z TAF Issuance)...
Issued at 1229 AM EST Thu Feb 19 2026

Impacts:

- IFR conditions developing predawn Thursday with the possibility of
  a few light showers and/or drizzle
- Scattered showers early Thursday, with thunderstorms from the mid
  afternoon to early evening
- Gusty SW winds possible Thursday night, gusts between 20-30kt.

Discussion:

Wind gusts have dropped off late this afternoon into the early
evening as the deep mixing through the boundary layer is lost. Winds
will back to southwest then southerly tonight and remain below
10kts. Skies will remain mostly clear through most of the evening
but mid and high level clouds currently over the Missouri Valley
will quickly expand east and envelop the region into the overnight.

With the approach of a warm front from the south late tonight...
ceilings will drop rapidly to near if not into IFR levels during the
predawn hours with pockets of light showers or drizzle producing
visibility restrictions as well through daybreak. Conditions will
improve late morning into the early afternoon as stronger S/SE
surface flow develops.

The approach of strong low pressure from the west with the warm
front in the area will set the stage for convective development over
Illinois during the first half of Thursday afternoon...spreading
east into central Indiana mid afternoon into the evening. IFR and
lower restrictions will accompany the heaviest convection.

The aforementioned system's cold front passes through around 02z-
04z, ending the threat of convection. Clearing skies with a return
to VFR conditions is expected. Guidance shows strengthening winds,
potentially gusty, in the post-front environment. We've included
gusts up to 25kt for now, but winds could potentially be higher
especially further north and west.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Ryan
SHORT TERM...Crosbie
LONG TERM...50
AVIATION...Ryan/Eckhoff
Hazardous weather outlook, Feb 18, 9:45 PM EST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
945 PM EST Wed Feb 18 2026

INZ021-028>031-035>049-051>057-060>065-067>072-191100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
945 PM EST Wed Feb 18 2026

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Areas of fog are possible late tonight through daybreak. If driving
watch for sudden changes in visibility.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are likely Thursday afternoon into Thursday evening.
Damaging winds are the primary threat with isolated tornadoes and
large hail also possible.

Light snow is possible Saturday night into Sunday with little to no
accumulation expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Special weather statement, Feb 19, 2:04 AM EST, 32 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
204 AM EST Thu Feb 19 2026

INZ028-190745-
Warren IN-
204 AM EST Thu Feb 19 2026

...A strong thunderstorm will impact portions of northern Warren
County through 245 AM EST...

At 204 AM EST, Doppler radar was tracking a strong thunderstorm over
Rossville, or 7 miles south of Hoopeston, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pine Village, Rainsville, Tab, and Pence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4048 8752 4047 8709 4043 8709 4032 8753
TIME...MOT...LOC 0704Z 235DEG 21KT 4036 8768

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

ME

The radar

The Indianapolis radar (KIND), 125 km away, was scanning. The volume nearest the first event began at 07:36 UTC.

Open the radar archive at this moment

Event by event

11 hail, 6 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Warren

When
February 19, 2:36 AM EST
Where
Warren County, 3.81 mi NW of Rainesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.460, -87.370

Hail was covering the road.

Hail, Carroll

When
February 19, 3:37 AM EST
Where
Carroll County, 1.49 mi NE of Sleeth
Measured
1 in hail
Reported by
Public
Coordinates
40.647, -86.683

Tornado, Sullivan

When
February 19, 5:52 PM EST to 5:59 PM EST
Where
Sullivan County, 2.55 mi WNW of Carlisle to 1.75 mi ESE of Paxton
Rating
EF0
Path length
4.1 mi
Path width
300 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
38.990, -87.440

An EF-0 tornado tracked 4.10 miles over southern Sullivan County, between the Paxton and Carlisle communities. The maximum path width was 300 yards with multiple outbuildings significantly or completely destroyed and damage to trees. The supercell originally spawned two weak tornadoes in Crawford County, Illinois, which lifted before crossing the Wabash River into southwestern Sullivan County near Indiana Route 58. The tornado appeared to frequently come in contact with the ground at a few locations east of Route 58 but never remained in contact with the ground for a long distance, yet demonstrated damage that reflects high-end EF0 winds around 80 mph. The tornado maintained EF-0 intensity as it moved east-northeast through agricultural land, snapping a mix of large hardwood and softwood trees before lifting from Sullivan County. Damage was observed just northwest of Carlisle, where several small outbuildings sustained major damage. In this location, wind speeds were estimated at 80 mph, consistent with EF-0 intensity. The tornado continued across US-41 just south of Paxton, where the strongest damage, an additional outbuilding completely destroyed along with several large trees knocked over and snapped, was consistent with winds upwards of 85 mph; the storm survey estimates that the width of the tree damage spanned around 300 yards in an adjacent field. Peak wind speeds were estimated at 85 mph.

Hail, Owen

When
February 19, 5:54 PM EST
Where
Owen County, 1.48 mi NNE of Gatanant
Measured
1 in hail
Reported by
Public
Coordinates
39.450, -86.810

Thunderstorm Wind, Sullivan

When
February 19, 5:54 PM EST
Where
Sullivan County, 0.69 mi S of Carlisle
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
38.960, -87.400

Thunderstorm wind gusts downed a large tree onto a car.

Hail, Greene

When
February 19, 6:20 PM EST
Where
Greene County, 0.87 mi NE of Linton
Measured
1.5 in hail
Reported by
Public
Coordinates
39.040, -87.160

Hail up to 1.25 inches also reported in village of Hoosier.

Hail, Morgan

When
February 19, 6:21 PM EST
Where
Morgan County, 2.11 mi SW of Monrovia
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.560, -86.510

Thunderstorm Wind, Greene

When
February 19, 6:30 PM EST
Where
Greene County, 0.69 mi N of Worthington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
39.130, -86.980

Several power poles were pushed over, but not completely toppled by thunderstorm wind gusts.

Hail, Greene

When
February 19, 6:35 PM EST
Where
Greene County, 1.48 mi NNW of Worthington
Measured
1.25 in hail
Reported by
Public
Coordinates
39.140, -86.990

Hail, Johnson

When
February 19, 6:47 PM EST
Where
Johnson County, 1.38 mi N of Smith Valley
Measured
1 in hail
Reported by
Public
Coordinates
39.620, -86.200

Tornado, Monroe

When
February 19, 6:57 PM EST to 7:06 PM EST
Where
Monroe County, 1.28 mi WSW of (Bmg)mnroe Co Arpt B to 0.87 mi SE of Hunters
Rating
EF2
Path length
3.73 mi
Path width
440 yd
Property damage
$20 million
Reported by
NWS Storm Survey
Coordinates
39.140, -86.640

An EF-2 tornado tracked 3.73 miles through west-central Monroe County, across the Bloomington Airport up to the Interstate Route 69 interchange with Indiana Route 48. The maximum path width was 440 yards with the tornado causing significant damage to neighborhoods, apartments, businesses, and portions of the airport. Extensive tree damage also occurred.

The tornado first developed in wooded areas west of the airport before rapidly intensifying as it moved into a small neighborhood just west of the airport. This area experienced the event's most intense winds, extensive tree damage along with multiple points of structural damage to homes. As the tornado progressed eastward, it caused damage to an airplane hangar. While passing over the airfield, the KBMG ASOS recorded a wind gust of 70 mph. The tornado continued east-northeast, damaging numerous homes before striking a newly constructed neighborhood where additional high-end EF-1 to low-end EF-2 damage occurred. Additional EF-1 damage was observed further northeast at an apartment complex. After producing damage to a bank overhang and causing roofing damage to several warehouse structures, the tornado dissipated near the east end of this business district, immediately west of I-69. Peak wind speeds were estimated at 120 mph.

Thunderstorm Wind, Monroe

When
February 19, 7:01 PM EST
Where
Monroe County, (Bmg)mnroe Co Arpt B
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
39.150, -86.620

The Monroe County Airport ASOS gusted to 61KT as the EF2 tornado vortex center tracked 700 yards to the north-northwest.

Hail, Monroe

When
February 19, 7:05 PM EST
Where
Monroe County, 1.48 mi SSE of Bloomington
Measured
1.5 in hail
Reported by
Public
Coordinates
39.150, -86.510

Hail, Monroe

When
February 19, 7:21 PM EST
Where
Monroe County, 5.1 mi NNE of Payne
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
39.150, -86.390

Hail, Hancock

When
February 19, 7:45 PM EST
Where
Hancock County, 0.87 mi NE of Greenfield
Measured
1 in hail
Reported by
Public
Coordinates
39.790, -85.770

Hail, Bartholomew

When
February 19, 7:52 PM EST
Where
Bartholomew County, 1.48 mi SSE of Bakalar Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.250, -85.890

Thunderstorm Wind, Henry

When
February 19, 8:14 PM EST
Where
Henry County, 0.87 mi NW of Spiceland
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.840, -85.440

Thunderstorm wind gusts downed a large tree.

Tornado, Decatur

When
February 19, 8:35 PM EST to 8:37 PM EST
Where
Decatur County, 1.27 mi WNW of Greensburg Arpt to 1.48 mi NNW of Greensburg Arpt
Rating
EFU
Path length
0.92 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
39.340, -85.540

An EF-U tornado tracked 0.92 miles through central Decatur County, just west of Greensburg. The vortex's path width was 25 yards. The tornado was identified by video footage but produced no damage.

Thunderstorm Wind, Sullivan

When
February 19, 9:06 PM EST
Where
Sullivan County, Sullivan
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
39.100, -87.420

Thunderstorm wind gusts downed several large tree limbs across town.

Thunderstorm Wind, Brown

When
February 19, 10:27 PM EST
Where
Brown County, 0.54 mi E of Christiansburg
Measured
56 kt (64 mph) measured gust
Property damage
$2,000
Reported by
Public
Coordinates
39.080, -86.160

A 64 mph thunderstorm wind gust was recorded with a few tree branches snapped.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2026Every state in 2026This day in weather historyThe tornado archive for Indiana, 2026Warnings in Indiana, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317196, 1317183, 1318049, 1317204, 1317235, 1317218, 1317215, 1317240, 1317221, 1321959, 1318047, 1317237, 1317226, 1317209, 1317223, 1317231, 1317248, 1318074, 1317249, 1317296.